# SDR BIER2020042700000

- Difficulty date: April 27, 2020
- Submitted: April 27, 2020
- Operation: General aviation
- Aircraft: N8187H
- Make and model: Piper PA-44-180T
- Aircraft serial: 448107002
- Aircraft time: 3,390 hours
- Engine: Lyc TO360E1A6
- Engine time: 3,390 hours
- Propeller: Hartzl HCC2YR2
- System (JASC): 5513 · Horizontal Stabilizer, Tab Structure
- Part: Balance Weight
- Part number: 3839805
- Condition: Rusted
- Location: Zone 300
- Part time: 3,390 hours
- Component: Stab Trim Tab, Piper, PA44180T
- Component part number: 38399023839903
- Stage of operation: IN
- How discovered: O
- Nature of condition: F
- Precautionary procedure: K

## Discrepancy

DURING ANNUAL INSPECTION BY CRS # BIER466C, FOUND BALANCE WEIGHT ASSEMBLY P/N 38398-005 RUSTED THROUGH. RECEIVED NEW PIPER PART NUMBER 38398-005 AS REPLACEMENT. THE NEW ASSEMBLY COMES CONSIDERABLY OVER-SIZED. ADDRESS THE ISSUE WITH PIPER DSA TOM PENTECOST (DSA FLIGHTLINE GROUP) AND HE STATED NORMALLY AS THE FACTORY BALANCES THE STABILATOR, THE FACTORY WILL GROUND DOWN THE STAB TRIM TAB WEIGHT ASSEMBLY UNTIL THE STABILATOR FALLS WITHIN BALANCE SPECIFICATIONS. THE PROCEDURE FOR ACHIEVING PROPER STABILATOR STATIC BALANCE IS NOT IN THE PA44-180T M/M CHAPTER 55-23-00. AFTER THE FACTORY ACHIEVES A STATIC BALANCE, THE M/M STATES THE STAB NORMALLY SHOULD NOT REQUIRE RE-BALANCING. IT SEEMS TO ME A FIELD REQUIREMENT TO CHANGE A CORRODED BALANCE WEIGHT OR FOR RE-BALANCING A STABILATOR SHOULD BE PART OF THE MAINTENANCE MANUAL CHAPTER 55-23-00. THE DISTRIBUTION SERVICE ADMINISTRATOR (DSA) TOM PENTECOST LAST UPDATED,  STATING THAT "ENGINEERING IS WORKING ON A PROCEDURE BUT THESE THINGS MOVE SLOWLY". PIPER SEMINOLES STANDARD AND TURBOCHARGED HAVE BEEN IN PRODUCTION SINCE 1979 AND ARE STILL AVAILABLE (NEW) THROUGH PIPER DEALERSHIPS. THE DATA SHOULD ALREADY EXIST AND SHOULD BE AVAILABLE FOR THE FIELD, CERTIFIED TECHNICIANS AND CERTIFIED REPAIR STATIONS.
